Nevada, 2020

Damaging Wind in Nevada, August 25, 2020

August 25, 2020 · NWS LKN · 1 event in 1 county or zone

An early start to convection on Tuesday had some thunderstorms in northern Nevada produce small hail, moderate rain rates in some areas as well as strong outflow winds. Moisture continues to be around on Wednesday with dew points in the 50's and 60's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An early start to convection on Tuesday had some thunderstorms in northern Nevada produce small hail, moderate rain rates in some areas as well as strong outflow winds. Moisture continues to be around on Wednesday with dew points in the 50's and 60's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 25, 5:06 AM PST, 6 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 5:06 AM PST, 6 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
606 AM PDT Tue Aug 25 2020

.SYNOPSIS...Moisture continues to be advected into our region, leading
to an increase in the chances of thunderstorms across the region today
and Wednesday. The moisture feed starts to taper off towards the weekend,
and by the start of next week we may have a cold front moving through
the region. Temperatures remain above average through the week.

&&

.FIRE WEATHER UPDATE...The Red Flag Warning for zones 424 and 437
has expired. However, another round of thunderstorms will occur
today. They are expected to more on the wet side, or a mix of wet
and dry.

&&

.PREV DISCUSSION... /ISSUED AT 127 AM /

SHORT TERM...Today through Wednesday.

Strong ridge of high pressure over the Southwest is breaking down
a little as an eastern Pacific trough hits the coast. Moisture
trajectories are off the Pacific but have to cross the Sierra
Nevada, depleting the flow of part of the impact. Hence, mid level
moisture is about the best we can do. This is, however, enough for
some rains approaching a quarter inch in the wetter storms and
showers. The speed of movement of them limits their rain
production. Some of the storms are actually only producing a few
hundredths of an inch and are considered dry. Each period through
Wednesday, expect a round of hybrid wet/dry storms over most of
the area, except most of northern Nye County in the northern part
of the Mojave Desert, which should remain storm free. Stronger
dynamics further north in Idaho will drop into northern Nevada so
that a few storms could be on the strong side, as happened Monday
and Monday evening. Some storms produced gusts over 50 mph and
this could happen again Tuesday. Decrease in dynamics and moisture
Tuesday night will give us a respite, but Wednesday another round
forms but remains mostly over northern Nevada, especially in the
northeast. Temps still on the above average side, although cooler.
Skies improve but remain a bit hazy.

LONG TERM...Wednesday night through next Monday

The ridge centered over the Four Corners region persists through
the end of the week, leaving our region on the periphery. The
southwesterly flow aloft continues to advect mid level moisture
in, particularly over northern Nevada. That is also the area where
the threat of thunderstorms exists on Thursday. Moisture starts
to taper off Friday morning, and the threat of dry thunderstorms
likely ends up in eastern Nevada. By the end of the week the ridge
starts to lose its influence on our region with the passage of a
shortwave.

Over the weekend is where things start to get a little “wishy-washy” and
we start to lose confidence. A low pressure system to our northwest moves
onshore, and a cold front starts to approach us from the north. Right now,
it looks like the cold front could sweep through early Sunday but the
models are having a difficult time with the placement and timing. In general,
temps may be on their way down from the 90s and 100s we have seen lately.

Temperatures are expected to stay in the mid 80s to mid 90s through Saturday
at least. Once the cold front comes through, we may see afternoon highs
that are below average and more like in the upper 70s and 80s.

AVIATION...Continued chance of thunderstorms at KWMC through the
night and again Tuesday afternoon. A few showers will impact KBAM
and KEKO overnight, tapering off in the morning. Then
thunderstorms again Tuesday afternoon at KBAM, KEKO, and KELY.
KTPH will be spared, but will be gusty. Hazy skies at all sites,
but visibility should remain P6SM except in case of outflow
affecting a local site. Some of the storms will be locally strong
with outflows 40-45 knots. Density altitudes high due to heat.

FIRE WEATHER...Expecting continued mix of wet/dry storms overnight
in zones 424 and 437 with potential for strong gusty winds over 40
mph. Taper off overnight, but weak showers with lighter erratic
outflows could affect northern and eastern Nevada through sunrise.
Storms reform again Tuesday afternoon over all but zone 427. While
some storms will produce wetting rains on a local basis, the rain
cores will be pretty small, with lighting outside the cores. Hazy
skies still affecting operations but improving. High afternoon
temps will create a potential for heat exhaustion. For pilots,
high density altitudes in afternoon heat.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98

In the hours before

Local storm report, Aug 25, 8:41 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
941 AM PDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     12 NNE WELLS            41.27N 114.83W
08/24/2020  M59 MPH          ELKO               NV   MESONET

            MESONET STATION BSPNV 12.4 NE WELLS (NV
            DOT), ELEVATION 6002 FEET.

&&
Special weather statement, Aug 25, 10:06 AM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Elko NV
1106 AM PDT Tue Aug 25 2020

NVZ033-035-039-251845-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
1106 AM PDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 1145 AM PDT...

At 1105 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lages Junction, moving northeast at 35 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Flat Fire. Cloud to ground
lightning will be possible with this storm.

Locations impacted include...
Lages Junction and Tippets Road.

LAT...LON 3979 11436 3981 11461 4016 11462 4005 11405
      4002 11404
TIME...MOT...LOC 1805Z 205DEG 43KT 4005 11437

92
Special weather statement, Aug 25, 11:14 AM PST, 46 minutes before
Special Weather Statement
National Weather Service Elko NV
1214 PM PDT Tue Aug 25 2020

NVZ031-033-252000-
Southeastern Elko County NV-Northern Elko County NV-
1214 PM PDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...

At 1212 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Montello to 13 miles
southwest of Contact. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Jackpot, Contact and Montello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 11404 4105 11405 4102 11408 4164 11505
      4200 11475
TIME...MOT...LOC 1912Z 218DEG 38KT 4110 11413 4163 11495

DP/LW

The radar

The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 25, 12:00 PM PST to 1:00 PM PST
Where
Elko County, 18.41 mi ENE of Shores
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.643, -114.436

Rock Spring Creek Raws (RSCN2), Elevation 5427 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905323.